Format

Send to

Choose Destination
Cureus. 2017 Nov 10;9(11):e1836. doi: 10.7759/cureus.1836.

Symmetrical Drug-related Intertriginous and Flexural Exanthema Induced by Doxycycline.

Author information

1
Department of Dermatology, Brigham & Women's Hospital, Harvard Medical School.

Abstract

Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) is a cutaneous drug reaction characterized by erythema over the buttocks, thighs, groin, and flexural regions most commonly associated with the use of beta-lactam antibiotics. Although the exact pathophysiology of this disease remains unknown, it is theorized to be the result of a delayed hypersensitivity response presenting as a cutaneous eruption days to weeks after exposure to the drug. The treatment involves discontinuation of the suspected medication, symptomatic control of pruritus, and topical steroid therapy. A 51-year-old woman with homocystinuria and fibromyalgia was admitted with fevers, pancytopenia (later diagnosed to be acute myelogenous leukemia), and a targetoid cutaneous eruption in the setting of a recent tick bite. She was subsequently noted to have symmetric, pruritic, erythematous papules over the lateral neck, retroauricular regions, lateral aspects of the inframammary regions, medial upper arms, axillae, and the lower abdomen two weeks after starting doxycycline. Considering the morphology, distribution, and intense pruritis associated with the eruption, a diagnosis of SDRIFE was made. Doxycycline discontinuation along with topical steroid therapy resulted in the resolution of the eruption and pruritus. Given the widespread use of doxycycline, clinicians should be aware of this possible side effect.

KEYWORDS:

baboon syndrome; doxycycline; drug eruption; drug hypersensitivity; exanthema; pruritis; sdrife

Conflict of interest statement

The authors have declared that no competing interests exist.

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center